Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 5, 2016, 9:52 PM MDT for Glacier County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2016, 9:52 PM MDT (03:52 UTC)
- Expired
- Aug 5, 2016, 10:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Great Falls, MT
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 150 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 3510 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184 WWUS85 KTFX 060352 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 952 PM MDT FRI AUG 5 2016 MTZ009-010-046-060415- EASTERN PONDERA MT-EASTERN GLACIER MT- NORTHERN ROCKY MOUNTAIN FRONT MT- 952 PM MDT FRI AUG 5 2016 ...SPECIAL WEATHER STATEMENT... AT 951 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF HEART BUTTE...OR 38 MILES SOUTHWEST OF CUT BANK...MOVING NORTHEAST AT 40 MPH. BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEART BUTTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4819 11298 4831 11318 4869 11274 4851 11244 TIME...MOT...LOC 0351Z 222DEG 37KT 4831 11301 $$ COULSTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 9:25 PM MDT, 27 minutes earlier.
Area forecast discussion, Aug 5, 9:25 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 925 PM MDT FRI AUG 5 2016 .UPDATE...Isolated storms continue to move off the Rocky Mountains and out over the plains about as far east as I-15. Have made another update to fine tune PoPs based on radar imagery and latest short term models. Have also updated to lower overnight lows in many locations. However, it is worth noting that despite low dewpoints and light winds, increasing cloud cover will limit the amount of cooling we are likely to see. Finally, while major changes were not made made to winds for tonight and Saturday, I did made tweaks to them based on latest short term model consensus tools. mpj && .AVIATION... Updated 2330Z. Clouds will continue to increase over the region from south through north overnight. A few isolated thunderstorms will develop over the Rocky Mountain Front and Southwest MT. Any storms tonight should be short lived and slow moving. Expect another round of storms to develop mainly after 20z on Saturday. Some of these storms could produce gusty winds and brief heavy rain. Otherwise VFR conditions should prevail, even with the could cover. Only the highest mountain tops are expected to be obscured at this time. Brusda && .FIRE WEATHER... On Saturday, increasing thunderstorm coverage will bring elevated fire weather concerns to most of Central and SW MT. Moisture appears to be very limited in the low levels on Saturday, particularly over SW MT where little in the way of wetting rain is possible with Saturdays thunderstorms. Further north, moisture increases on the Plains of N-central MT where wetting rain is more possible with thunderstorm activity late Saturday. In addition to the potential for new fire starts from lightning activity Saturday, gusty outflow winds will also present a hazard if new fires start. Late this weekend into next week, additional moisture will be drawn into the region with better chances for wetting rain to occur with thunderstorm activity. && .PREV DISCUSSION... /ISSUED 602 PM MDT FRI AUG 5 2016/ .UPDATE...Radar imagery is showing that shower activity over the Continental Divide is moving out over the plains before dissipating. Have updated the forecast to increase PoPs in locations most likely to see some of this shower and possible thunderstorm activity for tonight. mpj Tonight through Sunday...Water vapor and visible satellite imagery reveals a plume of mid- to high-level moisture moving into western Montana from the southwest. Clouds associated with this moisture are creating light radar returns, but no precipitation is reaching through the surface with a deeply mixed dry adiabatic layer in place. Increasing moisture and instability creates the potential for scattered high based thunderstorms over SW MT Saturday afternoon. Anticipating a mix of dry and wet thunderstorms, where there is an elevated risk of lightning strikes in dry fuels causing new fire starts. A fire weather watch is in effect for this area as described in the Fire Weather section. Scattered thunderstorms over southwest MT spread north and east onto the central plains Saturday evening before dissipating. A stronger shortwave feature arrives Sunday afternoon and will produce widespread rain showers and thunderstorms. Cooler mid level temperatures and increasing shear profiles create enough instability for a few strong to severe thunderstorms. A surface front may serve as a focusing mechanism for storm initiation, but will also have to consider cloud cover and its role in the rate at which heating can mix out convective inhibition. Brief heavy rain and up to one-inch hail may be possible for a few of these storms along the advancing cold front early Sunday evening. PN SUNDAY NIGHT THROUGH FRIDAY...Medium range models agree on continuing to move a disturbance in the moist and unstable southwest flow aloft through the forecast area Sunday night. This will keep showers and thunderstorms likely during the evening, but storms will decrease from the south overnight into Monday. However, the upper level low pressure trough responsible for the southwest flow will remain in place over the Pacific Northwest through Wednesday. Weak disturbances in the flow will continue to bring a good chance of mainly afternoon and evening showers and thunderstorms over the forecast area. Models begin to differ on exactly where the low pressure center in the trough will move after Wednesday. The GFS takes it to the Canadian border, while the ECMWF moves it right over Montana. As a result, the ECMWF is more aggressive with showers and storms through Thursday. Have therefore gone with a compromise forecast closer to climatology of chance POPs over the area. Will make further adjustments if/when the models come into better agreement. These storms will likely be mostly wet, as the flow aloft appears to tap into both monsoonal moisture and moisture from the Gulf of Mexico. Conditions become mostly dry in the west with a few showers still possible in the east by next Friday. The approach and subsequent passage of the upper trough will cause temperatures to remain 3 to 6 degrees below seasonal averages through Thursday...with slightly warmer temperatures by next Friday. Coulston/Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 57 87 54 85 / 10 40 40 50 CTB 54 82 52 80 / 20 50 40 50 HLN 60 88 58 86 / 10 60 30 50 BZN 55 85 52 88 / 10 50 30 40 WEY 45 77 44 75 / 10 40 30 30 DLN 54 82 51 82 / 10 50 20 40 HVR 60 89 58 88 / 10 40 40 30 LWT 58 83 56 85 / 10 40 40 50 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch for Fire Weather Zones 110 and 111 in effect from 3pm through 9 pm Saturday && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 5, 9:52 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 952 PM MDT FRI AUG 5 2016 MTZ009-010-046-060415- EASTERN PONDERA MT-EASTERN GLACIER MT- NORTHERN ROCKY MOUNTAIN FRONT MT- 952 PM MDT FRI AUG 5 2016 ...SPECIAL WEATHER STATEMENT... AT 951 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF HEART BUTTE...OR 38 MILES SOUTHWEST OF CUT BANK...MOVING NORTHEAST AT 40 MPH. BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEART BUTTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4819 11298 4831 11318 4869 11274 4851 11244 TIME...MOT...LOC 0351Z 222DEG 37KT 4831 11301 COULSTON
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:54 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Aug 5, 10:29 PM MDT | Special Weather Statement | TFX | Glacier | 31 min |
| Aug 5, 10:31 PM MDT | Special Weather Statement | TFX | Teton | 29 min |
| Aug 6, 3:25 PM MDT | Special Weather Statement | TFX | Beaverhead, Madison | 50 min |
| Aug 6, 3:53 PM MDT | Special Weather Statement | TFX | Beaverhead | 37 min |
| Aug 6, 4:17 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Aug 6, 4:34 PM MDT | Special Weather Statement | TFX | Madison | 41 min |
| Aug 6, 4:56 PM MDT | Special Weather Statement | TFX | Meagher | 49 min |
| Aug 6, 5:13 PM MDT | Special Weather Statement | TFX | Glacier | 77 min |
| Aug 6, 5:22 PM MDT | Special Weather Statement | TFX | Beaverhead, Madison | 53 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.